Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 17, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 1998, 1:22 AM CDT for Scurry County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 1:22 AM CDT (06:22 UTC)
- Expired
- May 15, 1998, 2:10 AM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Scurry County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 1:40 AM CDT | Hail 1 | Snyder, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 12:00 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5985 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
837 WUUS1 KMAF 150623 RRA SVRMAF TXC415-150710- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 122 AM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCURRY COUNTY IN NORTHWESTERN TEXAS * UNTIL 210 AM CDT AT 121 AM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF SNYDER OR 10 MILES WEST OF IRA MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... IRA... UNION... SNYDER AND HERMLEIGH. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. HUBER/EARLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 9:53 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 14, 9:53 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 953 PM CDT THU MAY 14 1998 THUNDERSTORMS HAVE DISSIPATED OR MOVED OUT OF CWA. ADAP CONTINUES TO SHOW A VERY STRONG CAP OVER CWA. ALTHOUGH DRYLINE HAS MOVED WEST DURING THE LAST 2 HOURS...BELIEVE THUNDERSTORM ACTIVITY OVER FOR NOW. HOWEVER...WITH DRYLINE NOW WEST OF KMAF...THE POTENTIAL STILL EXISTS FOR THUNDERSTORM REDEVELOPMENT...ESPECIALLY GIVEN THE CURRENT POSITION OF THE PACIFIC FRONT IN SOUTHEASTERN NEW MEXICO. AFTER COORDINATION WITH KLBB...HAVE DECIDED TO CLEAR OUR ONLY TWO COUNTIES FROM THE TORNADO WATCH BOX. THOSE COUNTIES ARE BORDEN AND SCURRY. WILL CONTINUE TO MONITOR THE DRYLINE FOR POSSIBLE REDEVELOPMENT. THANKS TO KLBB FOR COORDINATION HUBER/PENDERGRAST
In the hours before
Special weather statement, May 14, 9:30 PM CDT, 3 hours 52 minutes before
TXZ047-048-150425- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 930 PM CDT THU MAY 14 1998 ...THE TORNADO WATCH HAS BEEN CANCELLED FOR BORDEN AND SCURRY COUNTIES OF WEST TEXAS... THE THREAT OF SEVERE WEATHER HAS DECREASED ACROSS THE NORTHERN PERMIAN BASIN. RECENT WEATHER SATELLITE IMAGERY AND UPPER AIR BALLOON SOUNDINGS INDICATE THAT A STRONG MID-LEVEL TROUGH WILL MOVE INTO WEST TEXAS OVERNIGHT. THIS TROUGH MAY ALLOW FOR THUNDERSTORMS TO REDEVELOP OVER THE EASTERN PORTIONS OF THE PERMIAN BASIN AFTER MIDNIGHT. ANY THUNDERSTORMS THAT DO DEVELOP ARE CURRENTLY EXPECTED TO REMAIN BELOW SEVERE LIMITS. A TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF NORTHWEST TEXAS. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.
Special weather statement, May 14, 9:30 PM CDT, 3 hours 52 minutes before
TXZ047-048-150425- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 930 PM CDT THU MAY 14 1998 ...THE TORNADO WATCH HAS BEEN CANCELLED FOR BORDEN AND SCURRY COUNTIES OF WEST TEXAS... THE THREAT OF SEVERE WEATHER HAS DECREASED ACROSS THE NORTHERN PERMIAN BASIN. RECENT WEATHER SATELLITE IMAGERY AND UPPER AIR BALLOON SOUNDINGS INDICATE THAT A STRONG MID-LEVEL TROUGH WILL MOVE INTO WEST TEXAS OVERNIGHT. THIS TROUGH MAY ALLOW FOR THUNDERSTORMS TO REDEVELOP OVER THE EASTERN PORTIONS OF THE PERMIAN BASIN AFTER MIDNIGHT. ANY THUNDERSTORMS THAT DO DEVELOP ARE CURRENTLY EXPECTED TO REMAIN BELOW SEVERE LIMITS. A TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF NORTHWEST TEXAS. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:43 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 37 min |
| May 15, 12:40 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 35 min |
| May 15, 12:49 AM CDT | Severe Thunderstorm Warning | MAF | Borden | 46 min |
| May 15, 12:55 AM CDT | Severe Thunderstorm Warning | MAF | Howard | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.